Ohio, 2011Hail and Damaging Winds in Ohio, June 4, 2011
June 4, 2011 · NWS CLE · 11 events in 5 counties and zones
During the afternoon hours on June 4, showers and thunderstorms developed ahead of an approaching cold front. The area of low pressure tracked across the Great Lakes earlier that morning, with the trailing cold front entering the western portions of the forecast area later that afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $372,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon hours on June 4, showers and thunderstorms developed ahead of an approaching cold front. The area of low pressure tracked across the Great Lakes earlier that morning, with the trailing cold front entering the western portions of the forecast area later that afternoon. Shower and thunderstorm activity began to develop around 3:00 pm and continued to affect the area with large hail and damaging winds for the next several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 4, 2:45 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 4, 2:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT SAT JUN 4 2011
.SYNOPSIS...
A WEAKENING COLD FRONT WILL MOVE INTO THE AREA THIS EVENING THEN
HIGH PRESSURE WILL BUILD BACK OVER THE REGION SUNDAY AND CONTINUE
INTO EARLY NEXT WEEK. A COLD FRONT WILL MOVE ACROSS THE AREA
WEDNESDAY NIGHT INTO THURSDAY MORNING.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SOME CAPPING ACTION GOING ON...BUT SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP RAPIDLY THIS EVENING. WILL MENTION
THREAT OF SEVERE OVER THE WHOLE AREA...INCLUDING THE WATCH AREA
BECAUSE THE AIR IS SO UNSTABLE.
THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD DECREASE BY LATE
EVENING. WILL MENTION A RISK OF SEVERE. THE NAM MODEL TRIES TO HANG
UNTO THE PRECIPITATION LONGER BUT WITH THE RIDGE BUILDING THE
SHOWERS AND THUNDERSTORMS SHOULD DECREASE QUICKLY. WENT CLOSE TO
GUIDANCE FOR THE LOWS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
WILL KEEP SUNDAY INTO MONDAY DRY WITH HIGH PRESSURE IN CONTROL. THE
HIGH WILL MOVE EAST MONDAY NIGHT. FOR TUESDAY THROUGH WEDNESDAY
NIGHT WILL CONTINUE WITH A THREAT OF SHOWERS AND THUNDERSTORMS.
RESOLUTION ON THIS IS TOUGH...THE AREA WILL BE IN THE WARM SECTOR.
THE BEST TRIGGER WILL BE WEDNESDAY NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
STARTING OFF LONG TERM FORECAST WITH A COLD FRONT SWEEPING ACROSS
THE FORECAST AREA EARLY THURSDAY. LOW PRESSURE LOCATED OVER SOUTHERN
CANADA AND TRAILING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS
BEFORE CLEARING OUT THURSDAY AFTERNOON. SOME SHOWERS AND ISOLATED
THUNDERSTORMS MAY LINGER THROUGHOUT THURSDAY AFTERNOON. SYSTEM WILL
PUSH OFF TO THE EAST AS AN AREA OF HIGH PRESSURE DEVELOPS OVER THE
UPPER GREAT LAKES REGION EARLY FRIDAY MORNING. KEEPING SLIGHT CHANCE
OF SHOWERS AND THUNDER IN THE FORECAST FRIDAY AFTERNOON. HIGH
PRESSURE WILL PERSIST OVER THE NORTHER GREAT LAKES THROUGH THE END
OF THE WEEKEND BEFORE ANOTHER FRONTAL SYSTEM APPROACHES THE FORECAST
AREA.
AHEAD OF THE COLD FRONT...TEMPERATURES THURSDAY WILL BE IN THE MID
TO UPPER 80S ACROSS THE REGION. HIGHS WILL BACK OFF TO NEAR NORMALS
AFTER THE FRONTAL PASSAGE FRIDAY THROUGH SUNDAY.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AREA OF LOW PRESSURE LOCATED OVER NORTHERN MICHIGAN WILL CONTINUE
TO PUSH OFF TO THE EAST. THE TRAILING COLD FRONT WILL SWEEP ACROSS
THE FORECAST AREA THIS EVENING. AHEAD OF THE COLD
FRONT...SOUTHWESTERLY WINDS WILL INCREASE...ALONG WITH INCREASING
CLOUDS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER
THIS AFTERNOON...AROUND 21Z AND PERSIST THROUGH 00Z. CONTINUED
MENTION OF CB AND VCTS FOR ALL TAF SITES THIS AFTERNOON. MODELS
SHOWING MOST OF THE CONVECTION SOUTH OF TOL..CLE...ERI. CEILINGS
AND VISIBILITY REMAIN VFR...WITH SHORT PERIOD OF MVFR EXPECTED IN
AREAS OF CONVECTION. AFTER FROPA...WINDS WILL SHIFT TO
NORTHWESTERLY AND DIMINISH LATER THIS EVENING.
.OUTLOOK...SOME NON VFR POSSIBLE FIRST HALF OF
TONIGHT...PRIMARILY ALONG AND SOUTH OF FDY TO MFD TO
YNG...OTHERWISE MAINLY VFR THROUGH THE REMAINDER OF THE PERIOD.
&&
.MARINE...
SOUTHERLY WINDS WILL INCREASE TO 10 TO 15 KNOTS LATER THIS MORNING
AS A COLD FRONT APPROACHES THE GREAT LAKES REGION. LATER THIS
AFTERNOON INTO EARLY EVENING HOURS...WINDS COULD INCREASE TO 15 TO
20 KNOTS AS CONVECTION DEVELOPS OVER THE AREA. AFTER FRONTAL
PASSAGE...WINDS WILL SHIFT TO NORTHWEST THIS EVENING. WINDS AND
WAVES WILL DIMINISH AFTER FRONTAL PASSAGE.
AS AREA OF HIGH PRESSURE BUILDS OVER THE REGION SUNDAY...WINDS WILL
BE NORTHERLY EARLY SUNDAY BEFORE SHIFTING TO NORTHEAST. WINDS WILL
VEER TO SOUTHERLY ON TUESDAY AHEAD OF NEXT FRONTAL SYSTEM.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...SCHULER
AVIATION...SCHULER
MARINE...SCHULER
Hazardous weather outlook, Jun 4, 2:47 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
347 PM EDT SAT JUN 4 2011
LEZ061-144>149-164>169-OHZ009>014-019>023-027>033-036>038-047-089-
PAZ001>003-052000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
347 PM EDT SAT JUN 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND
EARLY TONIGHT. THE MAIN RISK WILL BE FOR DAMAGING WINDS WITH A
LESSER RISK OF LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
LEZ142-143-162-163-OHZ003-006>008-017-018-052000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-LUCAS-WOOD-
OTTAWA-SANDUSKY-HANCOCK-SENECA-
347 PM EDT SAT JUN 4 2011
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND
EARLY TONIGHT. THE MAIN RISK WILL BE FOR DAMAGING WINDS WITH A
LESSER RISK OF LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jun 4, 12:37 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
137 PM EDT SAT JUN 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 2 SSW ERIE 42.10N 80.10W
06/04/2011 E1.25 INCH ERIE PA TRAINED SPOTTER
HAIL WAS IN MILL CREEK.
1215 PM HAIL ERIE 42.13N 80.09W
06/04/2011 E1.25 INCH ERIE PA TRAINED SPOTTER
1217 PM HAIL ERIE 42.13N 80.09W
06/04/2011 E1.75 INCH ERIE PA TRAINED SPOTTER
1217 PM HAIL ERIE 42.13N 80.09W
06/04/2011 E1.00 INCH ERIE PA TRAINED SPOTTER
1218 PM TSTM WND DMG ERIE 42.13N 80.09W
06/04/2011 ERIE PA LAW ENFORCEMENT
SOME TREES DOWN.
1220 PM HAIL ERIE 42.13N 80.09W
06/04/2011 E1.00 INCH ERIE PA TRAINED SPOTTER
1235 PM HAIL WATERFORD 41.95N 79.99W
06/04/2011 E1.00 INCH ERIE PA TRAINED SPOTTER
1235 PM TSTM WND DMG WATERFORD 41.95N 79.99W
06/04/2011 ERIE PA LAW ENFORCEMENT
SOME TREES DOWN.
1240 PM TSTM WND DMG MILL VILLAGE 41.88N 79.97W
06/04/2011 ERIE PA LAW ENFORCEMENT
SOME TREES DOWN.
&&
KIELTYKALocal storm report, Jun 4, 2:59 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
359 PM EDT SAT JUN 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND DMG WATERFORD 41.95N 79.99W
06/04/2011 ERIE PA TRAINED SPOTTER
A FOOT AND A HALF DIAMETER LIMB FELL UNTO TWO MOBILE
HOMES.
1245 PM TSTM WND DMG CAMBRIDGE SPRINGS 41.80N 80.06W
06/04/2011 CRAWFORD PA LAW ENFORCEMENT
A TREE DOWN.
1250 PM TSTM WND DMG 12 NNW TITUSVILLE 41.79N 79.76W
06/04/2011 CRAWFORD PA LAW ENFORCEMENT
ONE TREE DOWN NEAR CENTERVILLE.
&&
KIELTYKAThunderstorm Wind, Wayne
- When
- June 4, 5:00 PM EST
- Where
- Wayne County, Rittman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.970, -81.780
Thunderstorm winds downed a large tree onto a garage. Several large trees were downed in a local cemetery.
Hail, Summit
- When
- June 4, 5:00 PM EST
- Where
- Summit County, Barberton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.000, -81.630
Thunderstorms produced quarter size hail.
Hail, Wayne
- When
- June 4, 5:05 PM EST
- Where
- Wayne County, 3 mi S of Marshallville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.857, -81.730
Thunderstorms produced nickel to quarter size hail.
Hail, Marion
- When
- June 4, 5:11 PM EST
- Where
- Marion County, La Rue
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -83.320
Thunderstorms produced quarter size hail.
Thunderstorm Wind, Marion
- When
- June 4, 5:11 PM EST
- Where
- Marion County, La Rue
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -83.320
Thunderstorm winds downed several tree limbs.
Thunderstorm Wind, Marion
- When
- June 4, 5:15 PM EST
- Where
- Marion County, La Rue
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.580, -83.320
Thunderstorm winds downed several large trees. Numerous power poles were downed as as well.
Hail, Marion
- When
- June 4, 5:23 PM EST
- Where
- Marion County, Green Camp
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.530, -83.220
Thunderstorms produced quarter size hail.
Hail, Stark
- When
- June 4, 5:30 PM EST to 5:40 PM EST
- Where
- Stark County, Massillon
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 40.780, -81.550
Thunderstorms produced damaging hail, ranging in size from quarters to golf balls. Numerous vehicles were damaged by the severe hail.
Thunderstorm Wind, Stark
- When
- June 4, 5:30 PM EST
- Where
- Stark County, Navarre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.720, -81.520
Thunderstorm winds downed two large trees at a local park.
Hail, Stark
- When
- June 4, 5:31 PM EST to 5:55 PM EST
- Where
- Stark County, Massillon to Canton
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 40.780, -81.550
A severe thunderstorm rolled through the county, producing a large swatch of golf ball size hail. Numerous spotters observed the severe hail lasting for several minutes.
Thunderstorm Wind, Holmes
- When
- June 4, 8:15 PM EST to 9:00 PM EST
- Where
- Holmes County, Glenmont to Winesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.520, -82.100
Shortly after 9:00pm EDT, a large severe thunderstorm entered the northern part of the county. Law enforcement reported numerous trees downed across the entire county. Around 9:45pm EDT, new convection developed behind the initial severe thunderstorm and caused more thunderstorm wind damage across the area. Law enforcement reported a tree downed on a residence near Lake Buckhorn. County EMA officials determined that the damage was not tornadic in nature, but from straight line winds. Nobody was injured during this event.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 4 to 8, 20111 death · 59 injured · 3 events
- Flash Flood and Flood in Indiana, June 4, 20111 death · 3 injured · $161,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Arkansas, June 4 to 5, 20111 death · $240,000 · 1 in hail · 10 events
- Heavy Rain and Strong Wind in California, June 4, 2011$20 million · 3 events
- Heat in Texas, June 4, 20111 death · 1 event
- Hail and Damaging Winds in Illinois, June 4, 2011$461,000 · 1.75 in hail · 23 events
- Flash Flooding and Flood in Ohio, June 4 to 5, 2011$425,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Indiana, June 4, 2011$352,000 · 96 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2011$312,000 · 1.75 in hail · 8 events
- Damaging Winds in Louisiana, June 4, 2011$197,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Ohio, June 4, 2011$62,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Louisiana, June 4, 2011$118,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322616, 322625, 322617, 315893, 315899, 322615, 315882, 322586, 322624, 315886, 322620.